Hail, Presidio
- When
- May 18, 6:54 PM CST to 6:59 PM CST
- Where
- Presidio County, 1 mi E of Ruidosa
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 29.980, -104.663
An upper level trough was moving eastward from over the southern Rocky Mountains. There was good upper lift over the region from this trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was moving eastward from over the southern Rocky Mountains. There was good upper lift over the region from this trough. Plentiful moisture was available across the area, and there was a stationary front along the Big Bend. These conditions contributed to thunderstorms developing with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 5:29 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 PM CDT WED MAY 18 2016
.DISCUSSION...
See the 00z aviation discussion below.
&&
.AVIATION...
Low ceilings are expected to lower even more to IFR conditions
overnight and will begin to improve around 18z Thursday. Chances
of showers and thunderstorms are expected to increase from 00z to
around 12z across the area. Winds will stay light generally out of
the northeast to east then transition to the southeast tomorrow
afternoon.
&&
.PREV DISCUSSION... /issued 215 PM CDT WED MAY 18 2016/
DISCUSSION...
Looks like unsettled weather will continue especially for west
Texas through Thursday as an upper level low pressure system
slowly makes its way eastward toward the region from the southern
Rockies. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper jet and
upper low is expected across the region. This upper low will have
plentiful and persistent moisture to work with tonight and early
Thursday due to a stalled 850 millibar low and stationary front
along the Big Bend. Have issued a Flash Flood Watch for the
eastern Permian Basin and lower Trans Pecos Region and portions of
the Big Bend tonight through early Thursday afternoon. These areas
have been hit hardest by earlier rainfall and guidance is
indicating that these areas will be most vulnerable to additional
heavy rainfall of 2 to 3 inches with locally higher amounts.
Further west across the remainder of west Texas and southeast New
Mexico, rainfall is expected to be lighter but there will still
be a chance to likely pops for showers and thunderstorms overnight
and Thursday morning.
The upper low will exit the forecast area late Thursday and be
replaced by southwesterly flow aloft associated with the next
couple of Pacific systems this weekend and into the middle of
next week. A persistent dryline is expected to form in this flow
with thunderstorms possible ahead of the dryline across mainly
portions of the Permian Basin each afternoon and evening through
the weekend and into next week. Temperatures will warm to near
normal values by Friday through the rest of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 68 55 82 / 70 60 10 10
Carlsbad 50 73 53 88 / 30 20 10 0
Dryden 61 76 61 85 / 90 50 20 10
Fort Stockton 55 72 57 87 / 70 40 10 0
Guadalupe Pass 46 69 54 81 / 30 20 10 0
Hobbs 49 68 52 82 / 40 30 10 0
Marfa 48 72 46 81 / 60 30 10 10
Midland Intl Airport 53 70 56 85 / 70 50 10 10
Odessa 53 71 57 85 / 70 50 10 0
Wink 51 74 54 88 / 60 30 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Thursday afternoon for Big Bend Area-
Crane-Glasscock-Pecos-Reagan-Terrell-Upton.
&&
99/99/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT WED MAY 18 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 201 PM CDT WED MAY 18 2016 /101 PM MDT WED MAY 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT TONIGHT. SOME STORMS COULD BECOME STRONG...PARTICULARLY ACROSS THE BIG BEND AREA AND LOWER TRANS PECOS...CAPABLE OF PRODUCING GUSTY WIND AND HAIL. THE MAIN THREAT THROUGH TONIGHT IS HEAVY RAINFALL...WHICH COULD RESULT IN FLASH FLOODING ACROSS THE SOUTHEAST PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. BRIEF HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT WED MAY 18 2016
TXZ079-080-190130-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
748 PM CDT WED MAY 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 830
PM CDT...
AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUIDOSA...OR 38 MILES NORTHWEST OF PRESIDIO...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUIDOSA AND CHINATI MOUNTAINS.
LAT...LON 3008 10469 3010 10469 3033 10421 2992 10409
2993 10468 2997 10468 2998 10469 2999 10468
2999 10469 3002 10469 3002 10470 3004 10470
3005 10471
TIME...MOT...LOC 0047Z 257DEG 38KT 3003 10470
67The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627832, 627831, 627829.